Alert archive / Wisconsin / Tornado Warnings in 2001

Tornado Warning 12, NWS Duluth, MN

June 18, 2001Price County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 18, 2001, 10:08 PM CDT for Price County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 10:08 PM CDT (03:08 UTC)
Expired
Jun 18, 2001, 11:00 PM CDT
In force
52 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Price County, WI

The radar

The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WFUS53 KDLH 190308
TORDLH
WIC099-190400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1008 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PRICE COUNTY IN WISCONSIN

* UNTIL 1100 PM CDT

* AT 1008 PM CDT DOPPLER RADAR INDICATED A TORNADO 20 MILES WEST OF
  FIFIELD...OR ABOUT 19 MILES WEST OF PARK FALLS...MOVING EAST AT 50
  MPH.

* THIS TORNADO WILL BE NEAR...
  FIFIELD AROUND 1020 PM CDT

IN ADDITION TO THE TORNADO...DAMAGING WINDS AND LARGE HAIL ARE LIKELY
IN THE WARNED AREA.

$$

LAT...LON 4592 9067 4573 9067 4563 8903 4590 8901

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:30 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT MON JUN 18 2001

ALL MODELS INITIALIZED ESSENTIALLY THE SAME. ALTHO ALL WERE A LITTLE
OFF ON THE LOCATION OF THE SFC LOW IN SODAK...MEAN LYR MSTR FIELDS
WERE PRETTY ACCURATE. TRACK OF THE LOW TO THE NE ABOUT THE SAME ON
EACH MODEL...WITH THE AVN SHOWING A SOMEWHAT DEEPER CENTRAL PRESSURE
BY THE TIME THE LOW REACHES LK SUP. THIS DIFF SHOULD NOT AFFECT FCST
MUCH AND WILL PRBLY USE A BLEND OF ETA AND AVN WHERE ANY DIFFS ARE
SIG. MAIN ISSUE WILL BE CHANCES OF SVR THIS EVE WITH APPROACH OF
S/WV. WILL NOT REPEAT SWODY1 REASONING...BUT AGREE THAT BEST CHC
WILL BE S OF OUR CWA WHERE AMS WILL HAVE LONGER PD OF SFC HTG AND
BTR CHC TO BREAK CAP. THIS IS ALSO THE AREA OF HIGHEST CAPE AND
LOWEST LI VALUES THIS EVE. STILL CANNOT RULE OUT PSBLTY OF SVR OVR
OUR SRN TIER WHERE LI/S ARE EXPECTED TO REACH -6 WITH CAPES UP TO
2000 J/KG...AND WILL INCLUDE THIS WORDING IN NEW ZFP. ST LYR OVR
MUCH OF OUR CWA WILL RETARD SFC HTG AND HELP REINFORCE WFNT TO OUR S
AS A FOCUS FOR CNVCTV DVLMT. BEYOND 1ST PD...SFC HIGH SHOULD BRING A
RELATIVELY DRY PD...BUT WILL HAVE TO RETAIN AT A SLGT OR LOW CHC POP
FOR TUE NGT/WED AS UPR TROF SWINGS ACRS RGN AND LI/S DIP AGN TO ABT
-2. MODEL AGMT EXTENDS TO MOS PRODUCTS AS WELL...AND LOOKS RSNBL.
CLD CVR TNGT WILL ACT AGAINST BRIEF PD OF CAA. GOOD WAA NEVER GETS
STARTED...BUT FEWER CLDS ON TUE SHOULD HELP BOOST US BACK UP TO NEAR
70.

.DLH...NONE.

ERF

In the hours before

Special weather statement, Jun 18, 7:20 PM CDT, 2 hours 48 minutes before
MNZ033-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH DISCONTINUED FOR SOUTHERN CASS COUNTY...

THE THREAT HAS MOVED EAST OF SOUTHERN CASS COUNTY. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR THAT AREA.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR NORTHERN CASS AND CROW
WING COUNTIES THROUGH 9 PM CDT.

CS
Local storm report, Jun 18, 8:31 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
831 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 W SIREN                 WI   TORNADO
06/18/01   BURNETT

KFM
Special weather statement, Jun 18, 9:10 PM CDT, 58 minutes before
MNZ025-026-034>038-WIZ001>004-006>009-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
910 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH 445 HAS EXPIRED...
...TORNADO WATCH 451 IN EFFECT UNTIL 2 AM CDT FOR NORTHERN
WISCONSIN...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER MINNESOTA MAINLY
FROM BRAINERD...EAST TO THE WISCONSIN BORDER NEAR PINE CITY
MINNESOTA AND DANBURY WISCONSIN.

THE THREAT OF TORNADOES IS NOW OVER NORTHWEST WISCONSIN EAST OF A
LINE STRETCHING FROM SUPERIOR IN DOUGLAS COUNTY TO SHELL LAKE IN
WASHBURN COUNTY. THE WATCH EXTENDS EAST TO THE HURLEY AND PARK
FALLS AREAS.

CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:20 PM CDTSevere Thunderstorm WarningDLHBurnett40 min
Jun 18, 7:31 PM CDTTornado WarningDLHBurnett59 min
Jun 18, 8:24 PM CDTSevere Thunderstorm WarningDLHDouglas66 min
Jun 18, 8:30 PM CDTTornado WarningDLHBurnett, Washburn60 min
Jun 18, 8:39 PM CDTTornado WarningDLHDouglas51 min
Jun 18, 9:12 PM CDTTornado WarningDLHSawyer63 min
Jun 18, 9:54 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn36 min
Jun 18, 10:08 PM CDTSevere Thunderstorm WarningDLHAshland, Iron52 min
Jun 18, 10:16 PM CDTTornado WarningDLHSawyer14 min
Jun 18, 10:28 PM CDTSevere Thunderstorm WarningDLHSawyer47 min
Jun 18, 11:30 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer60 min

Nearby

Tornado Warnings in Wisconsin, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.